Ask a doctor

CO2 Laser Five and a Half Months After Accutane?

I am due to have CO2 laser on February 10. This will be 5 months and 2 weeks since finishing the generic version of Accutane. I told the dermatologist at the hospital, I was concerned that I had not been off the Accutane for at least 6 months, the dermatologist who specializes in laser who has been doing it for 35 years said it didn't matter and would not hinder my recovery. What do you think? Is 5 1/2 month gap enough. Has anyone done laser after this time length or at the 6 month stage, and did it cause any problems or were the result normal.

 

 

Doctor Answers (2)

Accutane and fractional CO2 lasers

+2

Accutane turns off the pilosebaceous units that secrete skin surface oil and cause acne. They dry the skin in the process. The possible side effects such as deformed babies in pregnant women taking the drug are so great that in the US the FDA requires that patients read specific instructions, prescribing doctors are certified and specific protocols are followed before any patient can be given accutane. These same pilosebaceous units heal the skin after laser resurfacing. The fractional CO2 lasers do not leave a raw surface but the non-fractional ones do. If the raw surface can't heal because the pilosebaceous units have been turned off by accutane very bad scarring can result. It takes 12 to 18 months after stopping accutane for the pilosebaceous units to turn back on. If you have the laser treatment 5+ months after stopping accutane make sure it is fractional.


Los Angeles Plastic Surgeon

Wait 6 more months for CO2 laser after Accutane

+1

It is hard to argue with someone who, if my math is serving me correctly, must be one of the pioneers of laser treatment in dermatology. Still it seems that waiting six more months would be the more prudent choice. Especially in light (pun intended) of the CO2 laser being ablative; i.e. causing a destruction of the epidermis.

One of the effects of Accutane is an inhibition of the enzyme collagenase. Collagenase breaks down collagen into orderly piles. Without collagenase, collagen to form unwieldy masses, called keloid or hypertrophic (piled up and thickened) scars.

While this is unlikely to happen, this is the reason many dermatologists and plastic surgeons will defer ablative treatments for a year or even more.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.